The information below is copied from the CDC “Outbreak of Extensively Drug-resistant Pseudomonas aeruginosa Associated with Artificial Tears” article updated on March 21, 2023 and was not written by HVHD.
CDC is collaborating with the Food and Drug Administration (FDA) and state and local health departments to investigate a multistate outbreak of an extensively drug-resistant strain of Pseudomonas aeruginosa. The outbreak strain, carbapenem-resistant Pseudomonas aeruginosa with Verona integron-mediated metallo-β-lactamase and Guiana extended-spectrum-β-lactamase (VIM-GES-CRPA), had never been reported in the United States prior to this outbreak. The outbreak is associated with multiple types of infections, including eye infections. The investigation to date has identified artificial tears as a common exposure for many patients.
At this time, CDC and FDA recommend clinicians and patients stop using EzriCare or Delsam Pharma’s Artificial Tears products pending additional guidance from CDC and FDA.
Patients should stop using EzriCare or Delsam Pharma’s Artificial Tears pending additional information and guidance from CDC and FDA. If patients were advised to use EzriCare or Delsam Pharma’s Artificial Tears by their healthcare provider, they should follow up with their healthcare provider for recommendations about alternative treatment options.
Patients who have used EzriCare or Delsam Pharma’s artificial tears and who have signs or symptoms of an eye infection should seek medical care immediately. At this time, there is no recommendation for testing of patients who have used this product and who are not experiencing any signs or symptoms of infection.
Eye infection symptoms may include:
- Yellow, green, or clear discharge from the eye
- Eye pain or discomfort
- Redness of the eye or eyelid
- Feeling of something in your eye (foreign body sensation)
- Increased sensitivity to light
- Blurry vision
FDA encourages health care professionals and patients to report adverse events or quality problems with any medicine to FDA’s MedWatch Adverse Event Reporting program. Consumers may also report adverse reactions by contacting FDA’s Consumer Complaint Coordinators.